MAUDE Adverse Event Report: THORATEC SWITZERLAND GMBH CENTRIMAG BLOOD PUMP; BLOOD PUMP FOR ECMO, LONG-TERM (> 6 HOURS) USE

THORATEC SWITZERLAND GMBH CENTRIMAG BLOOD PUMP; BLOOD PUMP FOR ECMO, LONG-TERM (> 6 HOURS) USE
Model Number 102953
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Air Embolism (1697); Multiple Organ Dysfunction Syndrome (3261); Convulsion/Seizure (4406)
Date of Event 07/01/2025
Type of Reportable Event Death
Event or Problem Description
It was reported that the patient had a previous pump inflow occlusion (protein like material) [manufacturer report #2916596-2024-05753].The patient presented with similar symptoms but no decrement in flow.Log files were sent for review.There were no unusual events recorded in the log file event history.The mechanical circulatory support (mcs) equipment appeared to have operated as intended.It was requested to have low flow alarm threshold changed to 2.0 liters per minute (lpm) on the patient's primary system controller.Due to the patient's high acuity on cardiohelp extracorporeal membrane oxygenation (ecmo), it was requested that the threshold be lowered without heartmate 3 left ventricular assist device (lvad) support interruption.Since the last download, the patient had been placed on ecmo for support and speed was increased to 6400.An echocardiogram showed left ventricular end-diastolic diameter (lvedd) at 6.6 cm, up from 4.N-terminal pro-b-type natriuretic peptide (nt-probnp) was at baseline 500 and speed was at 6600 revolutions per minute (rpm).Additional log files were sent for review.The log file captured the flow between 4.0-5.3 lpm.There were no low flow events.There were many pulsatility index (pi) events noted in the log file.There were no notable alarm conditions.Given ongoing heart failure (hf) symptoms, the decision made to have the pump explanted on (b)(6) 2025.The patient was switched to centrimag for a "more stable configuration." there was some air accidently entrained, and the patient experienced seizures post-op.Flows were okay, but the patient had hf symptoms, and the left ventricle (lv) was unable to be decompressed despite an increase in speed with lvedd in the six range.
 
Additional Manufacturer Narrative
Section d4: device serial number and lot number were not provided, and expiration date and manufacture date (h4) cannot be determined.The primary udi number in d4 is reflective of all available information.No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is complete.
 
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is complete.
 
Event or Problem Description
The patient passed away due to multisystem organ failure.It was reported that the patient's outcome was device or therapy related.The centrimag pump operated as expected.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: a specific root cause for the report of air in the circuit could not be conclusively determined.A direct correlation between the reported events and the centrimag blood pump could not be conclusively established through this evaluation.The outcome was device/therapy related.The centrimag blood pump operated as expected.The centrimag blood pump was not returned for evaluation.The lot number of the centrimag blood pump was not provided.The centrimag vad instructions for use (ifu) is currently available.The ifu lists neurological dysfunction, multiple types of organ failure and dysfunction and death, as adverse events that may be associated with the centrimag circulatory support system.This ifu provides the following warnings and cautions: ifu warning #2: ensure that the pump and circuit have been debubbled and primed properly prior to use to minimize the risk of air entry to the patient.Ifu warning #3: massive air entry into the pump will cause the pump to de-prime and blood flow to stop.Clamp the outlet tubing, stop the pump, and remove air prior to resuming circulation.Ifu warming #10: frequent patient and device monitoring is recommended.Ifu warning #14: do not operate the pump with its inlet tubing clamped as a negative pressure will be generated in the pump and air bubbles may be formed in the priming fluid or blood.Ifu warning #16: as with all continuous flow pumps, operating at too high a speed can result in negative pressure at the inlet which can lead to collapse of the ventricle or blood vessels, inlet cannula obstruction, inspiration of air, outgassing, cavitation and increased risk of embolism.Always operate the system at the lowest speed consistent with the volume of blood available to be pumped and clinically acceptable circulatory support.Ifu warning #20: monitor the pump and tubing for air because the pump, similar to other centrifugal pumps, will pump air immediately.Clamp the pump outlet tubing if air enters the pump as gaseous emboli may be introduced into the patient, with attendant risk of death or severe bodily injury.A massive air embolus will deprime the pump, halting blood flow.Ifu caution #2: this device should only be used by persons thoroughly trained in extracorporeal circulation procedures.Ifu caution #15: always have a backup centrimag pump, console, motor, and accessories available for use.The section titled ¿pump setup and operation¿ also provides instructions for inserting the cannula and de-airing the system.This section warns ¿do not over tighten sutures when securing cannulae to tissues and vessels.Over tightened sutures may result in obstruction and interruption of blood flow through the cannulae.Suturing used to secure cannula must be made with sufficient tension to hold the cannula in place over the full range of patient activity.Failure to effectively secure cannulae in place poses risk of decannulation, bleeding, or air embolus.¿ this section also warns ¿if leaks or other anomalies are found in the circuit, remove the pump and replace with a new, sterile pump, repeating the above steps to prime.¿ the current revisions of the instructions for use (ifu) can also be found on the electronic ifu (eifu) page of the abbott website.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
CENTRIMAG BLOOD PUMP
Common Device Name
BLOOD PUMP FOR ECMO, LONG-TERM (> 6 HOURS) USE
Manufacturer (Section D)
THORATEC SWITZERLAND GMBH
technoparkstrasse 1
zurich CH-80 05
SZ  CH-8005
Manufacturer (Section G)
THORATEC SWITZERLAND GMBH
technoparkstrasse 1
zurich CH-80 05
SZ   CH-8005
Manufacturer Contact
fredric gold
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key22511552
Report Number3003306248-2025-00227
Device Sequence Number21148544
Product Code QNR
UDI-Device Identifier07640135140627
UDI-Public(01)07640135140627
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K020271
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/29/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number102953
Device Catalogue Number102953
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/02/2025
Supplement Date Received by Manufacturer08/08/2025
01/07/2026
Initial Report FDA Received Date07/15/2025
Supplement Report FDA Received Date09/03/2025
01/29/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Life Threatening;
Patient Age56 YR
Patient SexMale
Patient Weight78 KG